Hail, Kanawha
- When
- June 19, 4:34 PM EST
- Where
- Kanawha County, 1.08 mi E of Elk
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -81.650
As a front drifted south across the central Appalachians on the 19th, showers and storms developed in the afternoon heat. Repetitive heavy rain caused flash flooding in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
As a front drifted south across the central Appalachians on the 19th, showers and storms developed in the afternoon heat. Repetitive heavy rain caused flash flooding in some areas. Isolated tree damage was also recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 1:47 PM EST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 247 PM EDT Tue Jun 19 2018 .SYNOPSIS... A front will drift south into the region today, providing showers and thunderstorms. Unsettled weather remains through the weekend as the front remains in the vicinity. && .NEAR TERM /THROUGH WEDNESDAY/... As of 210 PM Tuesday... Not a whole lot of changes in the overall forecast from this morning. Cold front is currently draped across Northern West Virginia and will continue to sag southward this afternoon and evening. However, this boundary eventually stalls this evening and retreats back to the north. Expecting on going numerous thunderstorms out ahead of this front, with activity growing as we near max heating for the day. Although wind shear is weak, instability is quite high with a very moist atmosphere in place. PWAT values close to 2 inches, short corfidi vectors support training cells and deep warm cloud layer will also elevate the flash flood threat. However, very tough to pin point an exact location and a watch will not be issued, but localized flash flood event is very possible. Severe potential is modest this afternoon and evening. Biggest threat will be due to wet microbursts. SPC meso analysis indicates DCAPE values across our Central CWA above 1000...with PWATs as high as they are, would not be surprised to see a few wet microbursts from precip loading. However, potential severe storms should be isolated and probability for any convective watch appears quite low. && .SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As of 300 PM Tuesday... The main focus for the short term is nearly stacked surface and upper level lows gradually moving through the Missouri and Mississippi River valleys mid week, and then into the lower Ohio River Valley by Friday morning. This system will eventually pick up a frontal boundary that models show stalled just to our south and push it north as a warm front Thursday night and Friday. The surface low should then move into the Great Lakes Friday night into Saturday as the upper level low opens into a trough. This will drive a cold front through Saturday. With lots of clouds around through the short term, temperatures will not be as warm as earlier in the week, but the very humid air remains and will lead to areas of showers and thunderstorms with heavy rain each day. Flooding concerns will be on the increase, especially if the same areas are hit multiple days, or if multiple storms cross the same basins in a shorter period of time. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 300 PM Tuesday... One cold front should be headed east away from us to start the period, with a secondary, weaker front sinking toward us from the Great Lakes. This second front will usher in high pressure with drier air late Monday into Tuesday. Did keep some lingering POPs area wide through Monday morning to account for timing uncertainty, and then kept low end POPs across the far south into Tuesday -- closer to the surface boundary. Used a consensus blend for temperatures. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Showers and storms are popping up across the region as a cold front moves in from the north. These showers and storms could bring brief IFR periods to sites, but will have to handle this with amendments when it appears one may pass overhead. Depending on what sites see rainfall and the extent of cloud cover tonight, dense river valley fog will be possible at any terminal that receives rain. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Timing and extent of convection today may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H M M M M M L HTS CONSISTENCY H H H H H H H H H M H H BKW CONSISTENCY H H H H H H H H M M M M EKN CONSISTENCY M M H H H H H M M H H M PKB CONSISTENCY H H H H H H M M H M M H CKB CONSISTENCY H H H H H H H H H M M H AFTER 18Z WEDNESDAY... Brief IFR conditions expected in thunderstorms throughout the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/MPK NEAR TERM...MPK SHORT TERM...MZ LONG TERM...MZ AVIATION...MPK
Hazardous Weather Outlook National Weather Service Charleston WV 310 AM EDT Tue Jun 19 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-515>526-200715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 310 AM EDT Tue Jun 19 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. A few thunderstorms this afternoon and evening could produce damaging wind gusts. In addition, if thunderstorms move over the same area repeatedly, flash flooding could result. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. If thunderstorms move over the same area repeatedly Wednesday, flash flooding could result. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-200715- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 310 AM EDT Tue Jun 19 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. If thunderstorms move over the same area repeatedly Wednesday, flash flooding could result. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
237 PM EDT TUE JUN 19 2018
OHZ085-WVZ008-009-017-191900-
Meigs-Jackson-Wirt-Wood-
237 PM EDT TUE JUN 19 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...
SOUTHWESTERN WIRT...NORTHEASTERN JACKSON AND SOUTHWESTERN WOOD
COUNTIES...
At 237 PM EDT, a strong thunderstorm was located near Forked Run
State Park, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Pomeroy, Forked Run State Park, Ravenswood, Tuppers Plains, Chester,
Portland, Belleville, Reedsville, Rockport and Leroy.
This includes Interstate 77 in West Virginia between mile markers 147
and 166.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3913 8146 3887 8154 3901 8198 3902 8200
3919 8194
TIME...MOT...LOC 1837Z 284DEG 25KT 3908 8188
09Special Weather Statement National Weather Service Charleston WV 257 PM EDT TUE JUN 19 2018 OHZ085-WVZ008-009-016-017-191930- Meigs-Jackson-Roane-Wirt-Wood- 257 PM EDT TUE JUN 19 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MEIGS... SOUTHWESTERN WIRT...NORTHWESTERN ROANE...NORTHEASTERN JACKSON AND SOUTHWESTERN WOOD COUNTIES... At 256 PM EDT, a strong thunderstorm was located near Ravenswood, or near Forked Run State Park, moving southeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Forked Run State Park, Ravenswood, Sandyville, Reedy, Portland, Peewee, Belleville, Reedsville, Palestine, Lucille, Morristown, Rockport and Leroy. This includes Interstate 77 in West Virginia between mile markers 145 and 162. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3899 8191 3916 8182 3903 8132 3879 8145 TIME...MOT...LOC 1856Z 292DEG 23KT 3903 8173 09
Special Weather Statement
National Weather Service Charleston WV
313 PM EDT TUE JUN 19 2018
WVZ016-018-027-028-191945-
Calhoun-Clay-Roane-Braxton-
313 PM EDT TUE JUN 19 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...WEST
CENTRAL BRAXTON...SOUTHERN ROANE AND NORTHWESTERN CLAY COUNTIES...
At 313 PM EDT, a strong thunderstorm was located 8 miles south of
Spencer, moving southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clay, Big Otter, Wallback, Amma, Nebo, Tariff, Procious, Servia,
Walton, Left Hand, Looneyville, Ivydale, Chloe and Gandeeville.
This includes Interstate 79 between mile markers 22 and 48.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3863 8091 3840 8109 3850 8125 3853 8120
3853 8123 3852 8127 3853 8131 3864 8148
3879 8136
TIME...MOT...LOC 1913Z 301DEG 26KT 3868 8134
09Special Weather Statement
National Weather Service Charleston WV
339 PM EDT TUE JUN 19 2018
OHZ083-084-192015-
Jackson-Vinton-
339 PM EDT TUE JUN 19 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON AND WEST
CENTRAL VINTON COUNTIES...
At 339 PM EDT, a strong thunderstorm was located 9 miles northeast of
Waverly, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jackson, Wellston, Hamden, Coalton and Byer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3917 8279 3917 8277 3929 8275 3917 8247
3895 8268 3904 8280
TIME...MOT...LOC 1939Z 306DEG 17KT 3921 8283
09Special Weather Statement National Weather Service Charleston WV 415 PM EDT TUE JUN 19 2018 WVZ009-017>019-029-192115- Calhoun-Ritchie-Wirt-Wood-Gilmer- 415 PM EDT TUE JUN 19 2018 ...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN CALHOUN... SOUTHWESTERN RITCHIE...GILMER...CENTRAL WIRT AND SOUTHEASTERN WOOD COUNTIES... At 413 PM EDT, radar indicated an area of strong thunderstorms with very heavy rainfall were located along a line extending from 6 miles northeast of Mineral Wells to near Grantsville. Movement was southeast at 30 mph. Torrential rainfall from these storms may cause localized flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. Locations impacted include... Glenville, Elizabeth, Grantsville, Mineralwells, Cedar Creek State Park, Sand Fork, Shock, Cherry, Smithville, Mount Zion, Davisville, Big Springs, Brohard, Stumptown, Tanner, Macfarlan, Annamoriah, Burnt House, Walker and Petroleum. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 77 in West Virginia between mile markers 166 and 168. Route 50 in West Virginia between mile markers 14 and 23. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3914 8157 3875 8096 3892 8070 3931 8137 TIME...MOT...LOC 2013Z 324DEG 28KT 3924 8143 3893 8101 16
Special Weather Statement National Weather Service Charleston WV 510 PM EDT TUE JUN 19 2018 WVZ013>015-026-192145- Boone-Kanawha-Lincoln-Putnam- 510 PM EDT TUE JUN 19 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA...CENTRAL PUTNAM...NORTHEASTERN LINCOLN AND NORTH CENTRAL BOONE COUNTIES... At 509 PM EDT, a strong thunderstorm was located over Nitro, moving southeast at 35 mph. Wind gusts up to 50 mph are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar, Hurricane, Sissonville, Chesapeake, Marmet, Belle, Cedar Grove, Poca, East Bank, Cross Lanes, Alum Creek, Institute, Tornado, Coal Fork and Teays Valley. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 79 between mile markers 1 and 3. Interstate 77 in West Virginia between mile markers 96 and 108. Interstate 64 in West Virginia between mile markers 38 and 57. West Virginia Turnpike between mile markers 85 and 95. Route 119 between mile markers 63 and 80. Frequent cloud to ground lightning is also occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3844 8199 3854 8176 3826 8137 3806 8173 TIME...MOT...LOC 2109Z 319DEG 31KT 3844 8183 16
The Charleston,WV radar (KRLX), 8 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
A 6-8 inch diameter tree limb was blown down across the road near Venable and 46th.
Multiple roads were closed due to high water. This included Route 250 north of Belington where Baker Run flooded. Water from Baker Run also caused minor damage at two residences. Bills Creek also flooded near Belington, closing a section of Bills Creek Road. Near Corley, Laurel Run flooded, closing sections of Mouse Run Road and Mt. Liberty Road.
A single large tree was blown down across Tams Highway, closing the road for a time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755301, 755303, 755310, 755306.